Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Cheyenne, WY

April 30, 2002Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 30, 2002, 9:16 PM MDT for Goshen County, Wyoming. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 9:16 PM MDT (03:16 UTC)
Expired
Apr 30, 2002, 9:45 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:30 PM MDTHail 0.88Torrington, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2919 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 010316
SVRCYS
WYC015-010345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
915 PM MDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF TORRINGTON

* UNTIL 945 PM MDT

* AT 911 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF TORRINGTON...MOVING
  NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4192 10455 4181 10407 4204 10408 4211 10440

JR

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:15 PM MDT, 6 hours 1 minute earlier.

Area forecast discussion, Apr 30, 3:15 PM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT TUE APR 30 2002

18 UTC MESO-ETA CONTINUES TO DESTABLIZE SOUTHEAST CORNER WY AND
SOUTHERN NEB PANHANDLE WITH 45-50 DEWPOINTS SPREADING TO EAST SLOPES
LARAMIE RANGE. BELIEVE WILL BE LUCKY TO GET THEM TO WY/NEB BORDER.
ALSO...AXIS OF BEST INSTABILITY PLACED TOO FAR TO WEST. STILL BELIEVE
GREATEST RISK IN SOUTHERN PANHANDLE...POSSIBLY FROM TORRINGTON-PINE
BLUFFS EASTWARD. 18 UTC RUC40 LOOKED TOO DRY WITH DEWPOINTS BUT IT
ALSO PLACED INSTABILITY AXIS WELL TO WEST. TEMPS IN SOUTHERN
PANHANDLE INCHING TOWARD 70F WITH MID 40S DEWPOINTS. MODELS CONTINUE
IDEA OF VORTICITY LOBE TOPPING RIDGE AND IMMEDIATELY UPSTREAM
INSTABILITY THIS EVENING. AFTER THIS EVENING...ATTENTION TURNS TO
WINTERLIKE WX. QPF PROGGED IN AREA DGW AND NORTHERN LARAMIE RANGE
LATE TNGT/WED MRNG MARGINALLY ENOUGH FOR SNW ADVSY AS PRECIP BY THEN
WILL BE SNOW. AS UPPER RIDGE...EXTENDING SOUTHEAST FROM
CWA...COLLAPSES LATE TONIGHT/WED...COOLER AIR SPREADS SOUTH. EXTREME
SOUTHERN PANHANDLE MAY STAY COLD RAIN OR A MIXTURE. PROGGED SOUNDING
OFF EARLIER MESO-ETA INDICATED POSSIBILITY SLEET SOUTHERN PANHANDLE
ROUGHTLY AROUND 15 UTC WED...BUT THREAT SHOULD BE SHORTLIVED AS
LAYER COOLS QUICKLY. CWA WILL BE UNDER INFLUENCE NORTHERN STREAM WED
EVENING WITH DRYING AIR AND DIMINISHING PRECIP. STILL SHEARING
VORTICITY LOBE ALONG BFF-RWL AT 06 UTC THU...WHICH COULD SLOW END OF
FLURRIES AND CLEARING MOUNTAINS OF SOUTHERN BORDER.

.CYS...
WY...WNTR WX ADVSRY LT TNGT/WED MRNG EAST-CENTRAL & NORTH LARAMIE
     MTNS...ZNS 59..60..64.
NE...NONE.

COX

In the hours before

Local storm report, Apr 30, 7:21 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
721 PM MDT TUE APR 30 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    6 SW HEMINGFORD           NE   1.00 INCH HAIL
04/30/02   BOX BUTTE
Local storm report, Apr 30, 7:40 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
740 PM MDT TUE APR 30 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

723  PM    HEMINGFORD                NE   .88 INCH HAIL
04/30/02   BOX BUTTE
Local storm report, Apr 30, 8:53 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
853 PM MDT TUE APR 30 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    LINGLE                    WY   1.75 INCH HAIL
04/30/02   GOSHEN
Local storm report, Apr 30, 9:00 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
900 PM MDT TUE APR 30 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 PM    7 N TORRINGTON            WY   .75 INCH HAIL
04/30/02   GOSHEN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 6:08 PM MDTSevere Thunderstorm WarningCYSLaramie37 min
Apr 30, 8:44 PM MDTSevere Thunderstorm WarningCYSGoshen31 min
Apr 30, 9:20 PM MDTSevere Thunderstorm WarningCYSGoshen25 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.